Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Grand Rapids, MI

July 20, 2003Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2003, 12:33 PM EDT for Kent County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 12:33 PM EDT (16:33 UTC)
Expired
Jul 20, 2003, 1:15 PM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 2 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS53 KGRR 201633
SVRGRR
MIC081-201715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1233 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 115 PM EDT

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CUTLERVILLE...OR ABOUT 11
  MILES SOUTH OF GRAND RAPIDS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BYRON CENTER AROUND 1245 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.


LAT...LON 4300 8568 4281 8568 4280 8540 4286 8539

$$

93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:20 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 10:20 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT SUN JUL 20 2003

KGRR-88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP OVER THE LAKE AND
MOVE EAST...MAINLY NORTH OF MKG...HOWEVER THERE HAS BEEN A SLIGHT
SWD DEVELOPMENT DURING THE PAST FEW VOLUME SCANS. THIS IS IN AN AREA
OF LOW LVL CONVERGENCE AND HIGHER THETE AIR. WOULD EXPECT THIS
ACTIVITY TO CONTINUE TO SINK SOUTHEAST THIS AFTERNOON. DEVELOPING
WARM FRONT OVER NRN ILLINOIS WILL ALSO BE A FOCUS FOR TSTM
DEVELOPMENT LATER THIS AFTERNOON. VIS LOOP STILL SHOWS QUITE A BIT
OF CLOUD-FREE SKY ACROSS THE CWA. THIS WILL HELP IN DESTABILIZING
THE ATM LATER THIS AFTERNOON. WILL KEEP THE LIKELY POPS GOING BUT
WILL ALSO MENTION PT SUNNY SKIES.

93

.GRR...NONE.
Hazardous weather outlook, Jul 20, 6:05 AM EDT, 6 hours 28 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM
LUDINGTON TO ALMA FOR THIS AFTERNOON THROUGH TONIGHT AS A STORM
SYSTEM TAKES SHAPE ACROSS THE MIDWEST. A SQUALL LINE MAY FORM ACROSS
NORTHERN ILLINOIS OR SOUTHERN WISCONSIN AND MOVE EAST INTO SOUTHWEST
LOWER MICHIGAN DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD
FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER
COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:48 AM EDTSpecial Marine WarningGRR57 min
Jul 20, 10:48 AM EDTSpecial Marine WarningGRR57 min
Jul 20, 11:03 AM EDTSevere Thunderstorm WarningGRRMason57 min
Jul 20, 11:30 AM EDTSevere Thunderstorm WarningGRROceana60 min
Jul 20, 12:10 PM EDTSevere Thunderstorm WarningGRRNewaygo65 min
Jul 20, 12:27 PM EDTSevere Thunderstorm WarningGRROttawa63 min
Jul 20, 1:02 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry58 min
Jul 20, 1:54 PM EDTTornado WarningGRRBarry, Calhoun51 min
Jul 20, 2:43 PM EDTTornado WarningGRRCalhoun32 min
Jul 20, 5:31 PM EDTSpecial Marine WarningGRR59 min
Jul 20, 5:31 PM EDTSpecial Marine WarningGRR59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.